cancerdancer

thoughts on living with cancer

cancerdancer

cancerdancer
Location
Midwest, USA
Birthday
May 20
Bio
At the midpoint of the journey's life I found myself lost in a dark forest with no straight path I could see anywhere. M.L. Rosenthal's translation of Dante's La Commedia Divina Diagnosed with ovarian and bladder cancers, I received an entirely new subject for writing and a challenge to intensify the second half of my life.

MY RECENT POSTS

Editor’s Pick
MARCH 22, 2012 8:44PM

Of Side Effects and Spring Hats

Rate: 8 Flag

 

            We laugh in the chemo room—you mustn’t imagine us as always somber. We laugh at the nurses when they miss a vein or port. We tell funny stories of our lives before chemo. We laugh at the symptoms we have—annoying things mostly, that signal to us that the drugs are working. There are usually three or four patients, and it can get noisy in here. Today, standing in the center of the room, Linda burst out, “I just love you guys!” and I know she means it, because we are silly and playful, some remnant of who we used to be, still able to laugh.

            I have four bags hanging on the pole behind my recliner. One of them is wrapped in brown, and I ask Linda why. “Cisplatin is sensitive to light,” she tells me, and there are plenty of fluorescent lights overhead. And I, who am sensitive to and about almost everything, feel a sudden kinship with this nasty drug that has caused my hair to fall out.

            Those were two of the index cards I wrote five years ago, waiting for a chemo day to end. I watched Linda during my non-sleeping hours, and talked to her when everyone else had sensibly dozed off on a Benadryl buzz I never got. She’s like a person playing a game with one of those big balloons that can’t touch the ground, I wrote. She keeps us all gently aloft. However many patients she has, she tries to keep us well and chipper.

            I also observed my “chemo buddies” and listened to the stories they told. One woman had been told eight years before that she had six weeks to live. She didn’t believe the doctor—and she didn’t like his name. She found another doctor, presumably with a more euphonious name, who correctly diagnosed her and ordered the treatment she needed.

            The effects of chemo are famously cumulative, and I considered it my right to complain to my doctor. I had begun having nosebleeds, and asked if the chemo might be thinning the nasal membranes. He said they might be chemo-related, and I was to tell him if they got worse. I could still recall the Niagara nosebleeds of my childhood, when I had to sit on the couch with my head tipped back, my nose packed with cotton and iced to stop the bleeding. These were mild in comparison.

            I also told him about the occasional siren-like sounds I’d been experiencing. Their incidence decreased as I got further from the treatment; the sirens lasted no longer than thirty seconds. There was also a different sound just after chemo that was more consistent, a white noise. I felt that I hadn’t lost any hearing function; rather, I seemed increasingly sensitive to sound.

            “I’d like you to go for a hearing test. We need to get a baseline for any hearing loss there might be.”

            “I’m a busy, busy woman. I don’t have time for this. Besides, every time you suggest something, I see dollar signs.”

            He dropped it, and I felt powerful, an exceptional patient (defined by Bernie Siegel as those who take charge and complain). I momentarily imagined myself with hearing aids, but decided there was no reason to lose my hearing. I knew that positive thinking could take me only so far—I did have cancer and I had lost my hair, after all—but I was determined to avoid living in fear.

After the first day of my third round, I wrote, I’ve said that my intent is to sail right through this, and I’ve done pretty well so far, but I have discovered the flaw in this theory. Sails require wind, and this third treatment has pretty well knocked the wind out of me. . . . I’m going to let my doctor order the hearing test. The white noise last night, trying to go to sleep, was deafening.

I asked my doctor to consider lowering my chemo dosage incrementally, because the sirens and white noise were increasing. Another patient, ahead of me in treatment, had told me that her white noise ended about a month after her final chemo treatment. I feared that if the noise didn’t stop, however, I would go mad, like the Romantic composer Robert Schumann, who suffered from tinnitus and constantly heard the pitch A. My doctor told me that instead we would drop the dosage by one-fourth, from 100 to 75 milligrams per meters square.

“The research shows no substantial loss of benefits,” he assured me. The Johns Hopkins model uses 100 milligrams per meters square. Too many women couldn’t finish treatment on that high a dosage; researchers at Sloan Kettering found that 75 milligrams per meters square was also effective. We’ll go that route. You only have so many nerves going into your two ears.”

A card written two days later is titled Afraid. I don’t let myself go there very often, but tonight, worn out by the constant white noise, I did. I am tired of that noise, of the sensitivity where my port is. I am afraid of losing my hearing. Already I grow annoyed in certain hats I have that cover my ears and make it harder to hear. I am also afraid of neuropathy—dead nerves—especially in my feet. I have no symptoms yet, but two people I know lost feeling in their feet after chemo. Walking in the woods has become so integral to my sense of who I am that I am terribly afraid of losing that. And I want to go back to jogging a little bit, which finally felt good and which I miss. I don’t like being afraid. Ben suggested catharsis—did I just need to yell or throw things? No.

With the coming of spring, I was finding most of my hats too warm. Around the house and in the car, I went bald, but couldn’t imagine doing so in public. I looked, I thought, scabrous, leprous. The scabs on my head were not in the least affected by either the ointment or the shampoo. I was shampooing and conditioning my scalp daily, but nothing stopped the itching. One of the nurses told me that my head might not heal until I was completely finished with chemo; each time a treatment ended, the hair tried to grow again, exacerbating the problem.

At the end of the month, I bought a new cap, lighter weight. In it I feel—if you can stretch this far with me—like an old, female, bald version of the child actor Jackie Coogan, who always wore similar caps, without the bow mine has. This hat is a transition hat—it will soon be too warm. I don’t even think it’s especially flattering, but it’s softer than the hat I had on, it’s new, and it’s some sort of defiance I don’t fully understand. Still, on the drive home from the mall, the temperature nearing 80, I rolled down the windows and removed my hat. The wind on my head felt like a caress.

 

 

Your tags:

TIP:

Enter the amount, and click "Tip" to submit!
Recipient's email address:
Personal message (optional):

Your email address:

Comments

Type your comment below:
Beautiful recollection of a harrowing, heart-rending experience. Thank you.
With type II Diabetes I experience symptoms similar to your side effects. Nothing to compare with your fight but nonetheless irritating. Hope you keep laughing and complaining. Great post.
You've captured a reality for too many of us in this beautiful and well-written piece. Thank you.
Totally agree with Deborah Mendez-Wilson. Poignant.
Everyone who needs a sense of perspective should read this post.
Beautiful post, Dancer. Your words flow from one thought to the next with such ease like a perfectly choreographed dance. Just lovely.
My mother never let me sit with her during infusions, and I often wondered how she felt, what she needed, what I could do to help. Thank you for reassuring me that such a multidimensional, overwhelmingly tactile experience was probably at the heart of her need for privacy...That it wasn't a failure on my part for never insisting.
Thanks to all for the kind comments. KC--no, you did not fail your mother, I am sure. It's a fear I suspect many of us have. Also, please remember that everyone's experience/response is different. Serious illness can put a person on the other side of what's perceived as normal, so withdrawing to figure it out is not a reflection on family, caregivers, friends.